[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] long diabetes/adrenal/thyroid connection

Brian...first off i would like to compliment you on being such a
wonderful, caring and supportive husband...Kerry's story is very
interesting to me...i have few theories that may be of interest to
you...i have been investigating the connection between
diabetes/thyroid/adrenal and immunity problems...as a disclaimer....i am
not a medical professional...i am doing my own research and i do not have
access to enough medical information but sometimes i think when we all
put our heads together we can learn something and possibly further
diabetes...i think we do that every day on this list  as we work out the
bugs to improve insulin pumping...it seems to me like antibodies start
this vicious circle...forgive me if i get some of these facts incorrect
because i am just starting to put this together...please if someone knows
of some research that puts these ideas together tell me where i can
access it...the eurethromycin may be healing the intestines or stomach
...the gastro may be related to celiac disease (i heard a quote that %5
of diabetics have it...but not from an official source...so who knows)
which causes problems in the intestines and seems to go with diabetes and
causes pins and needles, anemia and low sodium or... tropical sprue which
is helped by antibiotics and causes anemia...pernicious anemia is where
the stomach can not absorb vit b because it does not make intrinsic
factor and this is destroyed by antibodies....antibodies can sometimes
turn on the body as in diabetes? and thyroid antibodies destroy the
thyroid in hasimotos thyroiditis...which affects
metabolism...energy...and moods...the antibodies can also go after the
adrenal gland which regulates sodium...sodium affects the
kidneys...sodium also affects blood pressure...antibodies are involved in
allergies...which is the immune system becoming overactive...i wonder if
the antibodies attack the organs and the organs respond by becoming
hyper...as in say hyperthyroid then wear themselves out becoming hypo
...as in hypothyroid...this is typical in hashimoto's thyroiditis and
makes it difficult to diagnose because sometimes you feel hyperthyroid
then you can feel hypothyroid......the adrenal glands produce adrenaline
which is what we lack when we develop hypoglycemic unawareness...which
makes it difficult to detect insulin reactions...maybe we burn it out by
using it so much...or depleat the stores like we do with the liver and
glucagon or glycogen?...adrenaline is also called epinephrine which is
related to moods and depression (i think) which is what prozac  helps to
make available along with seratonin??? (not sure about this line of
thought because i do not have the original info on prozac)...the adrenal
medulla works on the parasympathetic nervous system...this has to do with
neuropathies doesn't it? peripherial neuropathy is related to a vit b
defiency ...the autonomic nervous system controls the heartbeat...bowel
and bladder...hi and low blood pressure ...low bp upon standing...which
can relate back to the heart and sodium and kidney and
adrenal................so.....on the line of giving a little bit of
insulin to prevent diabetes or giving a little bit of thyroid hormone to
prevent hypothyroid as in hashimotos disease why not give a little
immunosupressive drugs or whatever slows antibodies...to prevent the
antibodies from going into overdrive...i think there are side effects of
immunosupressive drugs but maybe at smaller amounts it would be tolerable
if it would give the body a chance to heal??? or corticosteriods to keep
the adrenal glands from flipping out.......just a few thoughts...hope
they are half way understandable....

I don't have gastro and don't know too much about it...and it is not in
my merck manual for me to look it up.... but maybe this can help...i find
when i eat chili my sugar will plummet...possibly because it has a low
glucemic index of the beans?...and the chips may not have helped because
of the hi fat content slowing the absortion time...did she wait a while
for the coke to  raise her sugar before she began eating the dinner?
How much insulin is Kerry on per day? I would think it would have to be a
lot since she is yo yoing so drastically and to bring down those
highs...you might explore the possibility of lowering her dose...you
might be overinsulinating like how some of us used to do when we would go
low during the nite and wake up high and the drs would say you couldn't
be going low because you come up high in the am so they would increase
the dose...having 5 reactions in a day has got to be one hell of a
rollercoaster...and having one of them be with glucagon...yikes...i was
advised not to use glucagon because of the rollercoaster it starts...and
if Kerry is taking way too much insulin this may be the only way you can
bring her back...sorry this is so long but i am trying not to step on any
toes since i don't have any experience with gastro only theories that may
or may not help...michelle...anyone with any other theories can email me
privately at email @ redacted
On Fri, 1 May 1998 22:05:20 -0500 "Brian Spitler"
<email @ redacted> writes:
>In responce to your first question about her bs, she was at 51 when we 
>sitting down to eat dinner.  At that time I instruced Kerry to suspend 
>pump and I grabbed a can of coke for her.  This helped to raise her 
>bs.  She
>then ate dinner (a bowl of homemade chili with crackers, chips, 
>bread, etc).  An hour later she rechecked her bs and it had risen to 
>Half an hour later I noticed that she was symptomatic of hypo again.  
>this point her bs had dropped to 40.  Since this was the 5th hypo 
>episode of
>the day, I decided to take her to the er for treatment rather than 
>her another glucagon (she had a glucagon shot at approx 9:30am) for 
>there may not have been any glycogen in her liver due to the numerous 
>Kerry was on propulsid, but it was no longer having any effect on her 
>she was on the 20mg 4 times per day.  The erythromycin is having some 
>on her gastro.  Kerry is being seen at the University of Nebraska 
>Center and her dr is William Duckworth.  He is a very good endo and 
>knowledgeable about the gastro.  Currently he has Kerry scheduled for 
>work in the Blood center with an oncologist.  She has a problem with a 
>vitamin b-12 count.  They do not want her taking a supplement until 
>actually run the tests to determine why her b-12 is low.  He also 
>that there may be a problem with her t-cell levels.  This suspicion 
>has been
>determined from some abnormal lab results.
>As of today, the endo is also thinking that Kerry may be starting to 
>from some early stage of liver diseasebecause of all the lows she has 
>(little to no glycogen storage).  They are going to be testing her for 
>at the same time as the other tests on Thursday.  They also suspect 
>that her
>thyroid may still be producing some hormone dispite having 2/3rds of 
>removed in 1988 and the iodine treatment in 1997.
>It still is a challenge and the pump has had some benefits to her, but 
>is still a long way to go.  I do hope that the med TEAM can help to 
>her problems.  Any little bit helps considering that her previous endo 
>not want to deal with the problems.
>A quick side note.  Kerry's CDE is also on a pump.  And just to prove 
>control is even hard for trained professionals, her CDE had a hypo 
>while working with a patient.  I am not trying to make fun of a 
>situation, but trying to make everyone aware they they do have 
>problems too.
>Hope this helps to explain Kerry's situation more.  If you have any
>questions, do not hesitate to ask.  The only stupid question is the 
>one not
>Brian Spitler
>Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
>For subscribe / unsubscribe information,
>send the next two lines in a message
>to the e-mail address: email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted